It could have been a brilliant career

It seems keeping up with writing isn’t something I’m very good at now. I’m not sure I understand it; the time is there, but it all seems like such a chore. It feels a little unfair saying that since this blog has been a lifesaver for me on more than one occasion, but the days of typing thousands of words regularly seem to have disappeared. Perhaps it’s simply a lack of concentration – my GP has doubled the prescription of slow-release morphine and it’s a knockout dose, even for me.

However, I do feel like writing a little tonight, if only to distract from the nagging coming from the Infamous Ankle. The prednisolone course finished yesterday; it hasn’t been particularly effective for a couple of weeks now, since the dose reduced to one a day, but I’m still worried what the next few days will bring. The morphine helps but only does so much, as the pain appears to be coming from the actual inflammation of the tendons. I now know that’s a normal symptom of psoriatic arthritis, and I’m feeling slightly bitter that there were so many signs of this over the past two years. So many signs. They could have had me on steroids earlier. The prednisolone exceeded all expectations on the higher dose and I was able to walk almost normally and my sleeping patterns improved hugely. For the first time in years I was able to see my ankle bone, and my shoes fit properly. The joy on the first day I could walk to the local shop was… well, I was very, very happy. S and I even took a walk around the block, as I haven’t been able to do that once since we moved in almost a year ago. I missed a lot, all because the doctors missed everything.

Still… can I afford to be bitter? Probably not. I’m going to be stressed enough with the inevitable return of the ankle swelling without piling more problems on top.

 

Image

I also finished the methotrexate course last week. That drug has been a… nightmare. A pure case of the cure being worse than the illness. I’ve been repeatedly asking everybody why I’m putting myself through the side effects – vomiting, constant nausea, sweating like a pig, sleeplessness, mania – even though I know it was my choice. I didn’t rush into taking MTX; I considered it over a week while I waited for x-ray and blood results to check I was able to take it in the first place. I considered it incredibly carefully.  In all my years of medications, I’ve never taken such a dangerous drug and it was a difficult decision. Still… I think I made the right one. If it slows the progression of the disease, surely it’ll be worth all the sleepless, sweaty nights with a bucket by my side and a helping of paranoia?

I hope so. Strangely, I feel even worse for not taking it this week. I just hope this isn’t a sign of things to come.

About these ads

13 Comments

  1. Hello, and love from a pretty August day in Maine. I see and hear and feel your sense of doubt about slowing down the blog, or even stopping. When I reached that point, I put the whole thing down for a while, and when I came back, I was only posting three or four times a week, and liking it more. Perhaps, now that you have a diagnosis and a physician willing to work with you, you don’t need to unload so much of yourself all the time.

    I take Hydrocortisone every day — a maintenance dose that is enough to help. In fact, I just had my NP increase it Monday. Maybe your doctor would be willing to try a maintenance dose — 3 a day or so. Worth asking. I am so happy that you found relief for a while. Hopefully your doctor can find a way to make that relief perpetual. In the meanwhile, try to be a little happy, and that will draw more happiness to you. And please don’t beat yourself up. Much love. ❤ 8-)

    • I suspect you’re right about not needing to unload myself so often; I’ve developed a much better relationship with my mother recently as I’ve needed her to help me with a lot of stuff like doctor’s appointments and working out prescriptions. We were getting on great, but it’s even better now and I finally feel I can be mostly honest with her about what goes on in my head and with my body. I was thinking of you last night (creepy! ;) ) and how you took a break, and how maybe I *don’t* need to be writing as much.

      Still, I admit it’s nice to have this little outlet again, even if it’s not quite the therapy it used to be. I’ve missed readers like you, and being able to talk to those who understand. I really am amazed that after such a long break and such intermittent posting, there are still a core handful of readers who have stuck by me. It’s strange going from 1,000+ views a day to 200ish, but in a way it’s nice that there’s not quite so much pressure to write perfectly now.

      I’m hoping a maintenance dose can be given, but there’ve been a few little issues with my blood tests which they think was caused by the prednisolone (I’m waiting to see a haematologist to check it out) so I assume they’d have to try something different. Things like this are what my nurse is for, so fingers crossed she can do something.

      Autumn is my favourite time of year, and I really don’t want to miss it! The trees down here are beautiful when the leaves start changing, and we moved in just after that happened so I’m wanting to go and kick through leaves ;)

      Much love right back, and take so much care of yourself <3

  2. Oh, Hon. I know just how you feel. I didn’t write a word for 5 months when I was dealing with my issues. Even now, I’m just starting to feel human again.

    The best part is knowing that my friends were still there when I started writing again. Just like we’re all still here for you.

    Feel better.

  3. I’m not sure this will help much, for it is a parallel story and your pain is real and yours. I was diagnosed with psoriatic arthritis fifteen years ago – after going three years without an unequivocal diagnosis. And mine started in my ankle as well. I was on methotrexate for years (I’m allergic to prednisone) and then started with Enbrel a few years back. So I understand your pain first hand. But the good news – I have been off of all medication for the last five weeks for the first time ever and I’m doing pretty well. I’m not saying that everyday is a cakewalk, but it’s not worth all the side effects for a little discomfort. The bottom line is that I hope you hang in there – it will get better, it does go into remission eventually (and though that may not last forever, it does hold for awhile). And if you have any questions, please don’t hesitate to ask – I’m a pro with this by now!

    • Thank you so much – this helps a lot! I’m clinging on to the positive stories because the future seems so scary and uncertain right now, so your comment really helps. I’m having to go back on methotrexate as of this Friday, probably for years; it’s a scary thought. I’m trying to think of it like my antidepressants – I’ve been on them for years and will probably be on them for life, but I don’t mind because they keep me stable. The methotrexate side-effects aren’t amazing. I’ve been getting some of the more severe ones (nausea, vomiting, rashes, stomach upsets, mania) but my nurse doesn’t seem too concerned so I’m just riding them out.

      One question – do you think it’s worth me asking for a spine x-ray? I’ve had back trouble for years and also saw a neurologist for a numb arm and hand. I’ve been reading how PA can cause nerves to be damaged by spine issues, so I’m wondering if perhaps that’s the reason behind it.

      • I think you will adjust to the methotrexate a bit – I too had the same reaction to it for a very long time. For reasons unrelated to the psoriatic arthritis, I have a back that is almost fully fused – and I think you should get it x-rayed and if anything shows up, an MRI. If the problems are not skeletal, the x-ray won’t really show anything; the MRI gives them a better idea..

  4. It always takes a while for the body to get used to new medication – and then to get used to not taking it. I’m glad that the medics you’re working with are actually looking at getting the balance right for you.

    As for writing, it’s always one of those things that takes a huge load of discipline, a lot more than people think. I’ve got ideas and blog posts in my head almost constantly, but when it comes to actually sitting down at my laptop and typing them up, I hit a huge feeling of can’t-be-bothered-ness.

    *love & hugs*

Send me love.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s